?

Log in

No account? Create an account

Previous Entry | Next Entry

Wellbutrin



It's funny, I admitted to Crazy Ivan, my cow-orker, that I'm taking Wellbutrin, and he acted like I'd just admitted to taking a little hit of black tar heroin to get through the day. (for our friends in the NSA, I have not ever taken black tar heroin.)

There's still a tremendous stigma associated with anti-depressents, even though SSRI's like Wellbutrin or Prozac or Zoloft have been shown to be non-habit-forming and often very effective. Anyway, it's worked for me. My intent, by the way, is not to find happiness in a pill at all - it treats the symptoms, not the cause. The point is to provide relief from the symptoms long enough to treat the cause.

Before I started on it, I found that my thoughts repeated in a cycle, and that my mood would spiral downward as I became less and less able to concentrate on things other than my internal monologue that was causing distress. Under normal circumstances I'm pretty good at mindfulness - recognizing that my feelings follow thoughts, and therefore cultivating skillful thoughts. Call it cognitive therapy, jedi mind tricks, whatever - the point is, I've always had a strong sense of my rational mind being the driver of my mental bus. In this case, I just found that capacity slipping - and rather than getting better over time, it was actually getting worse.

After a few days on Wellbutrin though, my thoughts stopped racing, and I could reassert rational control. I was still depressed, but at least not in a constant downward spiral. As time has gone by, it's worked even more. I've heard other people say that meds have made them zombie-like or just "too neutral". I haven't had that experience - I still have a normal (or at least, normal for me...) range of emotional ups and downs throughout the day, it's just that when it plunges, it doesn't STAY down, and whatever blues I'm feeling will pass. So, I'm still bummed about what started this whole mess in the first place, but now I can consciously decide to think about something else (even when I'm staring at the cieling, not sleeping) which has the overall effect of minimizing angstiness. (You'd never know it to read this though, huh?) I can, however, still feel the happy jags that occur, and there are things afoot which are a good cause for happy jags.

Of course, that's not the only effect - it definitely feels like a stimulant, and taking it feels about the equivalent of a stern shot of espresso. Maybe even a double. As a result, I'm not taking it just before bedtime, I try and take it earlier in the evening so that stimulant effect is minimized by the time I want to go to sleep. On the other hand, I've been extra-alert in the mornings, which is not ungood.

It also has curbed my appetite quite a bit - something I am also not displeased by, as I am steadily losing weight and really appreciating that. I don't feel nauseous or anything - it just takes a lot less food for me to feel like I've had enough, and I have almost no craving for food between meal-times, and no craving for sweets. Ah sweets, traditionally my downfall! I imagine that, long-term this could end up being unhealthy. There will come a point at which I am at a healthy weight, and at that point eating more will be desirable. However, I don't intend to be on the stuff long-term anyway. At the rate I am currently losing weight (ten pounds in the last almost-month) I will be at an ideal weight in two months. I sure hope I can stop taking it by then.

Lastly, I am having trouble sleeping. This is the most serious thing going on, though it predates the Wellbutrin, so it's likely that the meds are only exacerbating or sustaining the problem rather than causing it. I can get to sleep just fine - it's staying asleep that become difficult. Inevitably I wake up four or five hours after going to sleep, and can't get back to sleep. Last night I tried taking a Tylenol PM as soon as I woke up and found myself wakeful - and it worked, within an hour I was back to sleep. Unfortunately, it made me quite groggy when it was time to get up, and as a result, I overslept and still felt tired when I awoke. I might as well just skip it, if I'm going ot wake up feeling tired anyway, right? This problem is probably the most serious side-effect, if it is indeed related to the meds. I've tried all the usual tricks that any light sleeper like myself who occasionally grapples with insomnia learns - getting up and meditating for a little while, doing something like reading in a chair, self-hypnosis/bio-feedback, and just plain old staring at the cieling. Nothing has worked yet, and so it's been a month of steadily greater exhaustion. This one I've got to work on.

I don't know why there's such stigma associated with anti-depressant, but I hope that by talking frankly about why we need them, what aim we hope to achieve with them, and what effect they actually have - we can promote a little more understanding and sympathy from you healthy folks. It's temporary, like cough-medicine. You take it to suppress the symptoms while you combat the illness. Hopefully you don't just stop there, and let that be the end of it.

Comments

anisette_toast
Jun. 2nd, 2006 02:20 am (UTC)
A few notes to you from an old "crazy" like myself...

1. With as many people (especially in THIS country) who are on anti-depressants, anti-anxiety, ADHD meds, etc., one would think the "stigma" would have well worn off by now. Unfortunately, it hasn't and is only made worse by people who feel that you should just "stop being sad" or need to just "cheer up." Screw 'em. Sometimes you have to do what's best for you - those who care enough, don't care if that's something you need to get your head together.

2. Note all side effects of any meds you take. Some are as simple as, like you said, knowing when during the day to take them (some make you real sleepy; others real hyper). Others can make you feel great, but have fun side effects like giant hives (Welbutrin did this for me - I had more energy and felt fantastic on it; however, being covered with large, itchy hives was a bit of a draw back). Just be careful and make sure you let your doctor know if any are particularly worrisome or troublesome (some meds need to be tapered off and should only be done so under a physician's supervision).

I think you are handling this phenomenally. Do what you need to get your thoughts together and work on tackling the problem. That's the best way to handle it. And, I will admit, that even after tackling the problem, you may occasionally relapse into smaller depressions - it's ok. It's not a big deal; the trick is learning to manage it. Depression is like any disease - you have to know how to take care of yourself.

Much love and hugs! If you ever need someone to vent to or anything, don't hesitate to contact me.

Profile

monkey pirate
aghrivaine
Rum, Sodomy, and the Lash: Pick Two
My Yelp Reviews.

Latest Month

June 2018
S M T W T F S
     12
3456789
10111213141516
17181920212223
24252627282930
Powered by LiveJournal.com
Designed by Paulina Bozek